Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Getting sudden pain and bruise on legs. Should I be worried?

DOCTOR OF THE MONTH - Feb 2014
Feb 2014
User rating for this question
Good
Answered by

Orthopaedic Surgeon, Joint Replacement
Practicing since : 2004
Answered : 5931 Questions
Question
hi I have been getting sudden pains in my legs every few months and unexplained bruising in my legs, and just last night I woke up in the middle of the night and couldnt stand up and legs couldn't hold me up and today I got a new bruise. Should I be worried about the bruising also it feels like my veins leg hurt in my legs. Iok am 28 don't smoke or eat meat. thank you
Posted Wed, 27 Feb 2013 in General Health
 
 
Answered by Dr. Saurabh Gupta 1 hour later
Hi,
Thanks for posting your query.

Sometimes leg pain is just a cramp, but it also can be a sign of a blood clot or XXXXXXX vein thrombosis, which can be fatal if it results in a pulmonary embolism, which is when a piece of the clot breaks off and travels to the heart or lungs.
Women in particular are at risk, and women on birth control pills are at increased risk.
Half of the time there are no symptoms. It can be fatal when a blood clot travels from the leg to the heart. But the other half of the time, there are symptoms, though they are often subtle. It can be a cramp in one leg that does not go away, chronic swelling or unexplained redness or bruising.

I suggest you to go to your doctor or the emergency room and insist on an ultrasound, which will immediately tell you whether you have a blood clot.

I hope this is helpful to you.

Good luck -- I hope things go well.

Regards.
Dr Saurabh Gupta.
Orthopaedic Surgeon.
Above answer was peer-reviewed by
 
Follow-up: Getting sudden pain and bruise on legs. Should I be worried? 8 hours later
lets say I do have a blood clot.. how long would it take for it to cause damage or become fatal? would it be a few days or weeks or hours? I have been this problem for a couple of months. What could be other reasons for leg bruising and pain? thank you.
 
 
Answered by Dr. Saurabh Gupta 5 hours later
Hi,
Thanks for posting your query again

There is no as such time. Blood clot would be fatal at any time. So it is better to seek early medical attention for propper diagnosis and appropriate management.

Other reason for leg brusing and pain-
*Traumatic cause
*Anticlotting medications, such as aspirin, clopidogrel (Plavix), and warfarin (Coumadin)
* Cushing syndrome (disorder resulting in high levels of circulating cortisol)
*Hemophilia (rare hereditary disorder in which blood does not clot normally)
*Idiopathic thrombocytopenic purpura (immune disorder involving destruction of platelets, the blood cell particles that help form blood clots)
*Leukemia
*Liver disease (includes any type of liver problem, such as hepatitis, cirrhosis and liver failure)
*Thrombocytopenia (low blood platelet count)
*Venous insufficiency (damaged, leaky veins)
*Von Willebrand’s disease (hereditary bleeding disorder)

I hope this is helpful to you.If you have any questions I will be happy to answer.
Please close the query if you have no other questions.

Wishing you good health...
Regards.
Dr Saurabh Gupta.
Above answer was peer-reviewed by
 
Follow-up: Getting sudden pain and bruise on legs. Should I be worried? 29 hours later
hi, thank you for all your help My last question is what are the signs that I have Liver disease or Thrombocytopenia or Venous insufficiency thank you
 
 
Answered by Dr. Saurabh Gupta 3 hours later
Hi,
Thanks for posting your query again

Sign and symptoms of liver disease-jaundice or yellowing of the skin, loss of appetite, nausea,unusual weight loss or weight gain,low grade fever,generalized itching,muscle aches and pains,susceptibility to bleeding,enlarged and tender liver

Sign and symptoms of thrombocytopenia-Nose bleeds,Bleeding gums,Heavy bleeding during periods,Symptomatic bleeding in the brain (this is a rare occurrence).

Sign and symptoms of venous insufficiency - Swelling in the lower legs and ankles, especially after extended periods of standing ,Aching or tiredness in the legs ,New varicose veins ,Leathery-looking skin on the legs ,Flaking or itching skin on the legs or feet ,Stasis ulcers (or venous stasis ulcers)

I hope this answers your query. I will be available for further guidance if you needed.

Wishing you good health...

Regards.
Dr Saurabh Gupta.
Orthopaedic Surgeon.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor